Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 118, NWS Topeka, KS

August 23, 2000Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2000, 6:28 PM CDT for Republic County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2000, 6:28 PM CDT (23:28 UTC)
Expired
Aug 23, 2000, 7:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 232327
SVRTOP
KSC157-240000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 700 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BELLEVILLE...OR ABOUT 19 MILES NYORTH OF
  CONCORDIA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  BELLEVILLE... 
  MUNDEN...
  CUBA...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 3:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 23 2000

THE HEAT IS ON AND THE CHC OF PCPN REMAINS A RISK EARLY IN FCST PD,
BUT RATHER LOW. FNTL BOUNDRY SRN NEB EWD ALNG IOWA/MO BRDR WILL BE
FOCUS FOR SCT TSTMS TNGHT. WK SFC LO MVG ALNG FRNT AND ACCOMPANY WK
UPR IMPULSE PER PROFILERS AND SATL DATA ALREADY GENERATING SCT TSTMS
IN ERN NEB. APPEARS BEST AREA OF PCPN WILL BE NORTH OF FRNT AS LO
LVL MOISTR POOLING IN THIS AREA. SOUTH OF THE FRNT IN KS HEAT, LESS
SFC MOISTR AVBL, DRYG SWRLY FLO AND UPR RIDGE MAY STRONGLY INHIBIT
FORMATION OF CONVECTION. SOME CU DVLPG ATTM SO WILL KEEP WATCH ON
THESE FOR PSBL PCPN. BEST AREA TO SEE ANY PCPN WOULD BE EXT NERN
CRNR. THUS WILL KEEP GOING POPS IN CUR FCST TNGT, BUT FEEL AS UPR
WAVE AND ASSOCTED BEST MOISTR MOVE EWD OUT OF AREA LT TNGT.. CHC OF
PCPN WILL END. DO NOT PLAN TO CARRY CHC OF PCPN EARLY THURS.

ALTHOU WK FNT SAGS SLGTLY SWD OVERNIGHT, IT APPEARS TO WASHOUT/
DISSOLVE QUICKLY THURS IN TORRID HEAT, HIER THICKNS VALUES AND INCREASG
SRLY FLO. IN ADDTN MODLS CONSISTENT IN BLDG RIDGE OVER CNTRL PLNS
RGN. UPR RIDGE CONTS TO BE MAIN INFLU INTO FRIDAY WITH HOT/NR RECORD
TEMPS THE MAIN STORY. VERY LIMTED MOISTR SHUD MEAN FULL SUNSHINE
ALSO, AFTR SOME PSBL EARLY MRNG CONVECTIVE DEBRIS CLDS. TEMP GUINDC
UNDER THE INFLUENCE OF CLIMAT BIAS, SO WILL ADD SEVERAL DEG TO MX
TEMPS THURS AND FRI AND GO AT OR ABV 100. 5

.TOP...NONE
MA

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.